Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 19, NWS Pocatello, ID

June 29, 2011Bear Lake County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 29, 2011, 3:18 PM MDT for Bear Lake County, Idaho. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2011, 3:18 PM MDT (21:18 UTC)
Expired
Jun 29, 2011, 3:45 PM MDT
In force
27 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Bear Lake County, ID

The radar

The Salt Lake City radar (KMTX), 147 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:22 PM MDTTSTM WND GST 601 Sse St. Charles, ID
Jun 29, 3:27 PM MDTTSTM WND GST 62Bern, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4031 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS55 KPIH 292118
SVRPIH
IDC007-292145-
/O.NEW.KPIH.SV.W.0019.110629T2118Z-110629T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
318 PM MDT WED JUN 29 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF MONTPELIER...

* UNTIL 345 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF ST.
  CHARLES...OR 19 MILES SOUTH OF MONTPELIER...AND MOVING NORTHEAST AT
  50 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   MONTPELIER...

LAT...LON 4200 11104 4202 11140 4250 11141 4246 11104
TIME...MOT...LOC 2118Z 204DEG 43KT 4208 11123

$$

GK
2 follow-up statements
139 
WWUS55 KPIH 292134
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
334 PM MDT WED JUN 29 2011

IDC007-292145-
/O.CON.KPIH.SV.W.0019.000000T0000Z-110629T2145Z/
BEAR LAKE ID-
334 PM MDT WED JUN 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EASTERN BEAR LAKE COUNTY...

AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ALTON...OR 10 MILES
SOUTHEAST OF MONTPELIER...MOVING NORTHEAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...GENEVA...BENNINGTON AND GEORGETOWN.

LAT...LON 4200 11104 4202 11140 4250 11141 4246 11104
TIME...MOT...LOC 2134Z 204DEG 43KT 4225 11112

$$

GK
888 
WWUS55 KPIH 292146
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
346 PM MDT WED JUN 29 2011

IDC007-292156-
/O.EXP.KPIH.SV.W.0019.000000T0000Z-110629T2145Z/
BEAR LAKE ID-
346 PM MDT WED JUN 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BEAR LAKE COUNTY HAS
EXPIRED...

LOCATIONS AFFECTED INCLUDE...GENEVA...BENNINGTON...GEORGETOWN AND
MONTPELIER.

LAT...LON 4200 11104 4202 11140 4250 11141 4246 11104
TIME...MOT...LOC 2134Z 204DEG 43KT 4225 11112

$$

GK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:09 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 29, 2:09 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
209 PM MDT WED JUN 29 2011

.SHORT TERM... A STRONG LOW PRESSURE CIRCULATION IS PRESENTLY
CROSSING CALIFORNIA WITH A SLIGHT SOUTHEAST DRIFT TOWARDS DESERT
ROCK. LAPSE RATES ARE NEAR 9 C/KM AND VERTICAL SHEAR IS
INCREASING...UPSTREAM AT KMTX RADAR VAD WINDS SHOWING 45 KTS AT
11K FT AGL...ELKO SOUNDING THIS MORNING SHOWED 46KTS AT 7K FT MSL.
WIND GUSTS TO 49 MPH HAVE OCCURRED ED AT RIRIE AND GRACE THIS
AFTERNOON. EXPECT GUSTS WILL BE ON THE INCREASE IN THE EASTERN
HIGHLANDS THE NEXT HOUR OR TWO. IN ADDITION...ANY THUNDERSTORMS
COULD ALSO PRODUCE STRONG GUSTY DOWN DRAFTS TO THE LOW 50S MPH
RANGE. WILL HAVE TO WATCH FOR ISOLATED SEVERE THUNDERSTORMS THIS
EVENING.

THE CALIFORNIA LOW LOOSES THE CLOSED CIRCULATION AS IT CROSSES THE
GREAT BASIN...ROUGHLY 00-03Z AND THE LATEST RUC STILL SHOWS THIS
TREND. THAT COULD HELP SHEAR SOME OF THE CONVECTIVE ACTIVITY OFF
BETWEEN NORTHERN BRANCH AND THE LOW MOVING INTO THE GREAT BASIN.

.LONG TERM...CONVECTION LINGERS OVER THE EASTERN HIGHLANDS
THURSDAY MORNING...OTHERWISE BY THURSDAY AFTERNOON FLOW RETURNS TO
MILD ZONAL PATTERN UNTIL PERHAPS THE 4TH WHICH MAY NOT BE SO
CONVECTION FREE. THERE IS STILL A HINT OF MONSOON MOISTURE
ROTATING AROUND A BUILDING 4 CORNERS HIGH BY THAT TIME. RS

&&

.AVIATION...WINDS WILL BE PRIMARY CONCERN TODAY INTO TONIGHT AS A
COLD FRONT APPROACHES FROM THE WEST. BUFKIT SOUNDINGS SHOWING DEEP
MIXED LAYER WITH WINDS ABOVE 40 KTS IN THAT LAYER INDICATING THESE
MAY MIX TO THE SURFACE AS WIND GUSTS. ADDITIONALLY...SHOWERS AND
ISOLATED THUNDERSTORMS MAY FORM LATER IN THE AFTERNOON MAINLY OVER
THE CENTRAL MOUNTAINS THUS AFFECTING SUN VALLEY. STRONG MOISTURE
TRANSPORT INTO THE EASTERN HIGHLANDS PROMPTED A CB MENTION FOR PIH
AND IDA. EXPECT WINDS IN THE SNAKE PLAIN TO DROP TONIGHT AND MAY
PICK UP AGAIN AFTER 9 AM TOMORROW.  HINSBERGER
&&

.FIRE WEATHER...EXPECT STRONG WINDS ACROSS THE AREA THIS EVENING IN
ADVANCE OF A COLD FRONT MOVING ACROSS SOUTHERN IDAHO. SHOWERS AND
ISOLATED THUNDERSTORMS MAY ACCOMPANY THE FRONT AS WELL...BUT THE
STRONGEST ACTIVITY WILL BE OVER THE CENTRAL MOUNTAINS AND PERHAPS
THE EASTERN HIGHLANDS. COOLER TEMPERATURES ARE EXPECTED
TOMORROW...BUT WARM AND DRY CONDITIONS ARE EXPECTED THROUGH THE
WEEKEND AND INTO NEXT WEEK.  HINSBERGER
&&

.HYDROLOGY...NO SIGNIFICANT STATUS CHANGE AT THIS TIME. WARM
TEMPERATURES THE PAST FEW DAYS CONTINUE TO EXCELERATE HIGH
ELEVATION SNOW MELT AND RUN OFF. FLOOD WARNINGS REMAIN IN EFFECT
FOR THE HENRYS FORK NEAR REXBURG AND THE TETON RIVER NEAR ST.
ANTHONY. A SMALL STREAM ADVSIORY FOR MINOR FLOODING IS IN EFFECT
FOR PORTIONS OF TETON COUNTY. TEMPERATURES COOL ABOUT 10-15F
THURSDAY BEHIND THE LOW PRESSURE TROUGH BUT THAT IS SHORT LIVED.
EVENTUALLY THE SNOW PACK WILLL THIN OUT. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ019>025-032.
FLOOD WARNING FOR THE HENRYS FORK NEAR REXBURG AND THE TETON
RIVER NEAR SAINT ANTHONY CONTINUES. SMALL STREAM ADVISORY IN TETON
COUNTY THROUGH NOON WEDNESDAY.

&&
Hazardous weather outlook, Jun 29, 3:41 AM MDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
341 AM MDT WED JUN 29 2011

IDZ017>025-031-032-301200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
341 AM MDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR A LARGE PORTION OF EASTERN IDAHO.
CHECK THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING AND
THIS AFTERNOON AND EVENING. HAIL...AND STRONG GUSTY WIND UP TO 55 MPH
ARE POSSIBLE IN THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS WILL LIKELY CONTINUE THURSDAY. ISOLATED MOUNTAIN
SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH HIGH PRESSURE OVER THE
AREA FOR MOST OF THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:37 AM MDTWind AdvisoryPIH17 hr
Jun 29, 12:12 PM MDTAreal Flood AdvisoryPIHTeton24 hr
Jun 29, 3:49 PM MDTSpecial Weather StatementPIHBingham41 min
Jun 29, 5:25 PM MDTSevere Thunderstorm WarningPIHBear Lake, Caribou, Franklin50 min
Jun 29, 5:45 PM MDTSpecial Weather StatementPIHCuster60 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.